Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 119, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2011, 10:31 PM EDT for 4 counties in North Carolina; Grayson County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 10:31 PM EDT (02:31 UTC)
- Expired
- May 10, 2011, 11:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 11:00 PM EDT | TSTM WND DMG | Beech Mountain, NC | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
313
WUUS51 KRNK 110231
SVRRNK
NCC005-009-189-193-VAC077-110330-
/O.NEW.KRNK.SV.W.0119.110511T0231Z-110511T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1031 PM EDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
WILKES COUNTY IN NORTHWEST NORTH CAROLINA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1130 PM EDT.
* AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RUGBY TO 20 MILES
NORTHWEST OF PEORIA...OR ALONG A LINE EXTENDING FROM TROUTDALE TO
19 MILES WEST OF MOUNTAIN CITY...AND MOVING SOUTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUGBY...
MOUTH OF WILSON...
SCOTTVILLE...
LAUREL SPRINGS...
IDLEWILD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3658 8169 3667 8154 3676 8109
3606 8088 3605 8099 3603 8106 3603 8121
3599 8133 3607 8142 3611 8155 3611 8181
3619 8185 3621 8191 3629 8192
TIME...MOT...LOC 0230Z 329DEG 50KT 3663 8143 3643 8214
$$
RCS3 follow-up statements
561
WWUS51 KRNK 110259
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE MAY 10 2011
VAC077-110309-
/O.CAN.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
GRAYSON VA-
1059 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3657 8151 3656 8106 3606 8088
3605 8099 3603 8106 3603 8121 3599 8133
3607 8142 3611 8155 3611 8181 3619 8185
3621 8191 3629 8192
TIME...MOT...LOC 0259Z 328DEG 43KT 3641 8131 3636 8162
3621 8186
$$
NCC005-009-189-193-110330-
/O.CON.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1059 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WILKES...WATAUGA...ASHE AND ALLEGHANY COUNTIES...
AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM LAUREL SPRINGS TO TROUT TO
BEECH MOUNTAIN...OR ALONG A LINE EXTENDING FROM LAUREL SPRINGS TO
ASHLAND TO BEECH MOUNTAIN...MOVING SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SILVERSTONE...
IDLEWILD...
HALLS MILLS...
MULBERRY...
WILKES COUNTY AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
3654 8171 3657 8151 3656 8106 3606 8088
3605 8099 3603 8106 3603 8121 3599 8133
3607 8142 3611 8155 3611 8181 3619 8185
3621 8191 3629 8192
TIME...MOT...LOC 0259Z 328DEG 43KT 3641 8131 3636 8162
3621 8186
$$
RCS909
WWUS51 KRNK 110315
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT TUE MAY 10 2011
NCC005-009-189-193-110330-
/O.CON.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1115 PM EDT TUE MAY 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WILKES...WATAUGA...SOUTHERN ASHE AND SOUTHERN ALLEGHANY
COUNTIES...
AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HALLS MILLS TO DEEP GAP TO
GRANDFATHER MOUNTAIN...OR ALONG A LINE EXTENDING FROM MC GRADY TO
DEEP GAP TO 6 MILES WEST OF BLOWING ROCK...MOVING SOUTHEAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
MOSES CONE MEMORIAL PARK...
MULBERRY...
WILKES COUNTY AIRPORT...
WILKESBORO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3635 8173 3644 8147 3643 8111 3606 8088
3605 8099 3603 8106 3603 8121 3599 8133
3607 8142 3611 8155 3611 8181 3619 8185
3621 8191 3622 8191
TIME...MOT...LOC 0315Z 328DEG 34KT 3629 8122 3624 8153
3610 8177
$$
RCS412
WWUS51 KRNK 110324
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT TUE MAY 10 2011
NCC005-009-189-193-110334-
/O.EXP.KRNK.SV.W.0119.000000T0000Z-110511T0330Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1124 PM EDT TUE MAY 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR WILKES...WATAUGA...SOUTHERN
ASHE AND SOUTHERN ALLEGHANY COUNTIES EXPIRES AT 1130 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WILL EXIT THE
WARNED AREA AROUND 1130 PM. THUS THE WARNING WILL BE ALLOWED TO
EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3635 8173 3644 8147 3643 8111 3606 8088
3605 8099 3603 8106 3603 8121 3599 8133
3607 8142 3611 8155 3611 8181 3619 8185
3621 8191 3622 8191
TIME...MOT...LOC 0324Z 328DEG 34KT 3622 8117 3617 8148
3603 8172
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:51 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 10, 8:51 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 851 PM EDT TUE MAY 10 2011 .SYNOPSIS... A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE INTO OUR AREA UNTIL LATER THIS EVENING. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... A BROAD AREA OF SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH 06Z. MVFR TO OCCASIONALLY IFR CEILINGS AND VISIBILITIES ARE LIKELY DUE TO HEAVY RAIN. ONCE THE RAINFALL ENDS TONIGHT...HIGH CONFIDENCE THERE WILL BE FOG AT THE AIRPORTS WHERE IT HAD RAINED EARLIER THIS EVENING. FOR NOW HAVE IN MVFR FOG BUT IFR TO LIFR FOG IS POSSIBLE...ESPECIALLY AT LWB. SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...AMS/NF
Hazardous weather outlook, May 10, 4:38 PM EDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT TUE MAY 10 2011 NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- MERCER-SUMMERS-MONROE- 438 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN NETWORK THIS EVENING AT 7 PM. NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045- ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER- 438 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, May 10, 8:49 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
849 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 SE RENICK 37.96N 80.33W
05/10/2011 E0.75 INCH GREENBRIER WV TRAINED SPOTTER
HAIL ABOUT THE SIZE OF A DIME
&&
SKLocal storm report, May 10, 8:58 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
858 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL 5 W PAINT BANK 37.56N 80.38W
05/10/2011 E0.75 INCH MONROE WV PUBLIC
&&
CHENARDLocal storm report, May 10, 9:03 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD BLACKSBURG 37.23N 80.42W
05/10/2011 MONTGOMERY VA DEPT OF HIGHWAYS
RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER
&&
RSTONEFISpecial weather statement, May 10, 9:21 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT TUE MAY 10 2011
NCZ004-005-VAZ032-033-043-110215-
FRANKLIN VA-HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
921 PM EDT TUE MAY 10 2011
...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...HENRY...PATRICK...
ROCKINGHAM AND STOKES COUNTIES...
AT 919 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM FERRUM TO
3 MILES WEST OF WOOLWINE...MOVING SOUTHEAST AT 30 MPH.
THESE STORMS WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FAIRY STONE STATE PARK...AND PHILPOTT DAM
AROUND 930 PM...BASSETT AROUND 935 PM...STANLEYTOWN...SANVILLE...AND
STUART AROUND 940 PM...FIELDALE...COLLINSVILLE...AND CRITZ AROUND 945
PM AND VILLA HEIGHTS AROUND 950 PM.
LAT...LON 3674 8044 3674 8040 3680 8039 3682 8034
3684 8034 3687 8024 3691 8020 3693 8003
3658 7970 3655 7971 3654 7967 3642 7956
3626 8005
RCSLocal storm report, May 10, 9:30 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 SSE ASBERRYS 36.97N 81.52W
05/10/2011 E0.88 INCH SMYTH VA TRAINED SPOTTER
&&
SKSpecial weather statement, May 10, 9:57 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT TUE MAY 10 2011
VAZ007-009-010-012-015-110300-
BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
957 PM EDT TUE MAY 10 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GRAYSON...SMYTH...
TAZEWELL AND WYTHE COUNTIES...
AT 956 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF SALTVILLE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HUNGRY MOTHER STATE PARK...AND ADWOLF AROUND
1010 PM...MARION...NEBO...AND THOMAS BRIDGE AROUND 1015 PM...
ATKINS...AND CERES AROUND 1020 PM...MOUNT ROGERS NATIONAL RECREATION
AREA...MARION WYTHEVILLE AND AND MOUNT ROGERS SUMMIT AROUND 1025 PM.
LAT...LON 3708 8133 3661 8097 3658 8151 3658 8153
3694 8182
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:21 PM EDT | Special Weather Statement | RNK | Rockingham | 54 min |
| May 11, 4:16 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe | 59 min |
| May 11, 4:32 AM EDT | Special Weather Statement | RNK | Watauga | 43 min |
| May 11, 4:58 AM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Watauga, Wilkes, Yadkin | 32 min |
| May 11, 6:18 PM EDT | Special Weather Statement | RNK | Surry | 57 min |
| May 11, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 65 min |
| May 11, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 62 min |
| May 11, 7:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 54 min |
| May 10, 8:04 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 56 min |
| May 10, 8:09 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 10, 8:23 PM EDT | Special Weather Statement | RNK | Bedford | 67 min |
| May 10, 8:26 PM EDT | Special Weather Statement | RNK | Bedford | 64 min |
| May 10, 8:32 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 58 min |
| May 10, 9:57 PM EDT | Special Weather Statement | RNK | Grayson, Smyth | 63 min |
| May 10, 10:06 PM EDT | Flash Flood Warning | RNK | Smyth, Tazewell | 6 hr |
| May 11, 3:31 AM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| May 11, 7:44 PM EDT | Special Weather Statement | RNK | Craig | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.